Missouri, 2018

Flash Flood and Hail in Missouri, August 10, 2018

August 10, 2018 · NWS LSX · 2 events in 1 county or zone

Isolated severe storms moved through the St. Louis metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated severe storms moved through the St. Louis metro area. Some of the storms produced large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 10, 2:45 PM CST, 20 minutes earlier.

Area forecast discussion, Aug 10, 2:45 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
345 PM CDT Fri Aug 10 2018

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 345 PM CDT Fri Aug 10 2018

A surface cold front is the main focus for this portion of the
forecast.  This front is not very well defined for much of its
breadth, but looks to now be just east of Springfield, IL to just
south of Columbia, MO.  Further complicating things is there is a
pre-frontal wind shift just southeast of the I-44 corridor.  Both of
these boundaries, along with the outflows from previous storms
within this wedge region, have generated widely scattered
thunderstorms since about 130 pm this afternoon.  The environment is
such that most storms will stay below strong or severe limits, with
very weak bulk shear, but there continues to exist enough MLCAPE
between 2500-3000 to support isolated strong storms with gusty wind
potential to 40-45mph.

The cold front will slowly push southeast tonight and into Saturday,
settling into far southern MO and IL by Saturday, and filtering in
slightly drier and cooler air behind it.  In the meantime, the
region where storms will form--between the front to the north and
the pre-frontal shift to the south, will slide south this evening,
with storm coverage expected to peak late this afternoon with a
gradual scattering/dissiptation thereafter with loss of heating.
Still unknown exactly how well storm coverage will be, with synoptic
and mesoscale moisture convergence rather weak, but with the added
factor of outflows from individual storms they could sustain a small
cluster but just where is beyond our forecast skill more than an
hour into the future.

Otherwise, look for min temps in the 60s tonight and max temps in
the upper 80s to lower 90s on Saturday.  Most areas should be dry on
Saturday with just a chance near the front in far southern MO and
IL.

TES

.LONG TERM...  (Saturday Night through Next Friday)
Issued at 345 PM CDT Fri Aug 10 2018

A quiet day is expected on Sunday with upper RIDGING aloft and
influence of surface high pressure based to our northeast.
Seasonable temperatures with maxes around 90 are expected.

The old surface front that will begin this period to our south, will
buckle northward again as a warm front on Monday, returning the
chances for thunderstorms to our region from the west.

Much better rain chances will expand into our region beginning on
Tuesday and carrying into Wednesday as an upper level LOW currently
based over north Texas drifts into the Mid-Mississippi Valley.  If
this is realized, it could deliver very beneficial rainfall to our
region over this 2-day period, with PWs of around 2 inches and a
good synoptic setup with a slow moving upper LO moving thru.  Max
temps should also drop into the 80s during this time, perhaps lower
as confidence of this event increases.

The rain chances may linger if the upper LO continues to translate
very slowly northeastward, with the backside influences allowing
upper level disturbances thru.  Temps should return to more
seasonable levels by late next week.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1235 PM CDT Fri Aug 10 2018

Cold front extends from near KSPI to just north of KCOU at 17z, in
some cases masked by lack of a wind shift but can be seen where a
ribbon of higher dewpoints exists and further supported by
satellite imagery where diurnal cumulus is beginning to form. This
front is expected to slowly track southeast this afternoon and
tonight, with scattered thunderstorms to develop along it. The
timing of this front will be such to support upgrades to TEMPO
mention for COU and the STL metro sites and have done so with this
set of TAFs for a narrow window for late this afternoon and early
this evening. Otherwise, look for VFR conditions to prevail at the
TAF sites with surface winds veering from the north-northeast
with cold FROPA. VSBY reductions from fog also expected at CPS and
SUS for a narrow window around sunrise.

SPECIFICS FOR KSTL and KSUS: VFR conditions outside of TSRA, with
timing focused on 22-24z for these terminals for storms. Added
gusty winds with storms as well. VSBY reductions to fog for SUS
around sunrise.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 10, 10:32 AM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
1132 AM CDT Fri Aug 10 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
1132 AM CDT Fri Aug 10 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected through this evening, with
the highest chances between 4 and 8 pm near the Interstate 70
corridor. Widespread severe weather is not anticipated, but
isolated strong storms will be possible, capable of locally heavy
rainfall and gusty winds to 40 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance for thunderstorms over far southeast
Missouri Saturday afternoon and evening. Thunderstorms will
return to central and southeast Missouri on Monday with greater
chances for thunderstorms over much of the area Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

TES

In the hours before

Special weather statement, Aug 10, 2:48 PM CST, 17 minutes before
Special Weather Statement
National Weather Service St Louis MO
348 PM CDT FRI AUG 10 2018

ILZ100-101-MOZ061-063-064-102130-
St. Clair IL-Madison IL-St. Louis MO-St. Charles MO-
St. Louis City MO-
348 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND
NORTHWESTERN ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS...CENTRAL
ST. CHARLES AND NORTHERN ST. LOUIS COUNTIES IN EAST CENTRAL MISSOURI
AND ST. LOUIS CITY UNTIL 430 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm over
Champ, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Louis, St. Charles, St. Peters, Florissant, Chesterfield,
University City, Granite City, Maryland Heights, East St. Louis,
Hazelwood, Webster Groves, Ferguson, Creve Coeur, Overland, Clayton,
Cahokia, Jennings, St. Ann, Bridgeton and Bellefontaine Neighbors.

This includes Interstate 70 in Missouri between exits 225 and 231.

This also includes  Scott Joplin Historic Site and First Missouri
State Capitol Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3868 9063 3883 9058 3882 9012 3855 9017
TIME...MOT...LOC 2048Z 276DEG 11KT 3872 9044

GKS

The radar

The St Louis radar (KLSX), 26 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, St. Louis

When
August 10, 3:05 PM CST to 3:10 PM CST
Where
St. Louis County, 0.97 mi WSW of (Stl)lambert Fld St to 0.31 mi N of Carsonville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.743, -90.385

Flash Flood, St. Louis

When
August 10, 3:44 PM CST to 6:00 PM CST
Where
St. Louis County, 0.73 mi N of Pattonville to 0.74 mi ESE of Normandy
Cause
Heavy Rain
Reported by
Public
Coordinates
38.741, -90.421

Up to three inches of rain fell in a short amount of time causing flash flooding. Interstate 70 near St. Louis Lambert International Airport was briefly closed due to water flowing over the roadway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783289, 783290.